edoc

Tenofovir use is associated with an increase in serum alkaline phosphatase in the Swiss HIV Cohort Study

Fux Christoph, A. and Rauch, Andri and Simcock, Mathew and Bucher Heiner, C. and Hirschel, Bernard and Opravil, Milos and Vernazza, Pietro and Cavassini, Matthias and Bernasconi, Enos and Elzi, Luigia and Furrer, Hansjakob. (2008) Tenofovir use is associated with an increase in serum alkaline phosphatase in the Swiss HIV Cohort Study. Antiviral therapy, Vol. 13. pp. 1077-1082.

Full text not available from this repository.

Official URL: http://edoc.unibas.ch/dok/A6003855

Downloads: Statistics Overview

Abstract

BACKGROUND: Tenofovir (TDF) use has been associated with proximal renal tubulopathy, reduced calculated glomerular filtration rates (cGFR) and losses in bone mineral density. Bone resorption could result in a compensatory osteoblast activation indicated by an increase in serum alkaline phosphatase (sAP). A few small studies have reported a positive correlation between renal phosphate losses, increased bone turnover and sAP. METHODS: We analysed sAP dynamics in patients initiating (n = 657), reinitiating (n = 361) and discontinuing (n = 73) combined antiretroviral therapy with and without TDF and assessed correlations with clinical and epidemiological parameters. RESULTS: TDF use was associated with a significant increase of sAP from a median of 74 U/I (interquartile range 60-98) to a plateau of 99 U/I (82-123) after 6 months (P > 0.0001), with a prompt return to baseline upon TDF discontinuation. No change occurred in TDF-sparing regimes. Univariable and multivariable linear regression analyses revealed a positive correlation between sAP and TDF use (P > or = 0.003), but no correlation with baseline cGFR, TDF-related cGFR reduction, changes in serum alanine aminotransferase (sALT) or active hepatitis C. CONCLUSIONS: We document a highly significant association between TDF use and increased sAP in a large observational cohort. The lack of correlation between TDF use and sALT suggests that the increase in sAP is because of the bone isoenzyme and indicates stimulated bone turnover. This finding, together with published data on TDF-related renal phosphate losses, this finding raises concerns that TDF use could result in osteomalacia with a loss in bone mineral density at least in a subset of patients. This potentially severe long-term toxicity should be addressed in future studies.
Faculties and Departments:03 Faculty of Medicine > Bereich Medizinische Fächer (Klinik) > Infektiologie
03 Faculty of Medicine > Departement Klinische Forschung > Bereich Medizinische Fächer (Klinik) > Infektiologie
UniBasel Contributors:Elzi, Luigia
Item Type:Article, refereed
Article Subtype:Research Article
Bibsysno:Link to catalogue
Publisher:International Medical Press
ISSN:1359-6535
Note:Publication type according to Uni Basel Research Database: Journal article
Related URLs:
Identification Number:
Last Modified:11 Oct 2012 15:32
Deposited On:11 Oct 2012 15:30

Repository Staff Only: item control page